Sulfazalazine increased dose - side effects?

MissKat
MissKat Member Posts: 124
edited 17. Mar 2017, 15:45 in Living with Arthritis archive
Hello all,

Has anyone experienced bad side effects from sulfazalazine? I've been on it for 18 months or so without any troubles or side effects, but currently suffering a bad flare so they have increased my dose... seem to get ringing in ears / headache / loss of appetite / nausea? Worse in the evenings.

I had steroid shots in the knees 2 weeks ago, which usually sort me out but seem to be suffering much longer this time... all a bit tricky and exhausting with two kiddos to chase after. My Rheumy told me to rest up (!) hmmmmm, easy to say! I wish I could!




Sent from my iPhone using Tapatalk

Comments

  • stickywicket
    stickywicket Member Posts: 26,238
    edited 30. Nov -1, 00:00
    Young children and arthritis do not go well together. I did it many years ago.

    I've never taken sulph but I think all the things you list are potential side effects. Mind you, apart from the ears, I reckon all could be due to a flare either. Maybe ring your helpline for advice?

    Steroid jabs are a hit and miss thing. Sometimes they work and sometimes they don't. I think the more we have the less they are likely to help. How are things now? Easing up any?
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • MissKat
    MissKat Member Posts: 124
    edited 30. Nov -1, 00:00
    Thanks SW, yes going to try helpline again tomorrow, doesn't feel like anything is easing up, just staying the same... so sore and stiff, I feel about 90! Which as you rightly say, is not helpful with young children...

    I didn't realise steroids were so hit and miss [emoji17] always worked for me in the past... maybe that's why - as you suggest.

    Thanks for the advice x


    Young children and arthritis do not go well together. I did it many years ago.

    I've never taken sulph but I think all the things you list are potential side effects. Mind you, apart from the ears, I reckon all could be due to a flare either. Maybe ring your helpline for advice?

    Steroid jabs are a hit and miss thing. Sometimes they work and sometimes they don't. I think the more we have the less they are likely to help. How are things now? Easing up any?



    Sent from my iPhone using Tapatalk
  • stickywicket
    stickywicket Member Posts: 26,238
    edited 30. Nov -1, 00:00
    I hope you get something useful from your helpline. Please let us know how you get on.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • MissKat
    MissKat Member Posts: 124
    edited 30. Nov -1, 00:00
    So just a little update... back onto the Methotrexate for me. It worked well before and they think Sulfazalazine has run its course for me. Back onto it tonight, along with the sulf so will be rattling with all the pills for a while until the Meth kicks in!

    Hopefully things will improve soon.


    Sent from my iPhone using Tapatalk
  • stickywicket
    stickywicket Member Posts: 26,238
    edited 30. Nov -1, 00:00
    I hope it goes well for you :D
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • bubbadog
    bubbadog Member Posts: 5,544
    edited 30. Nov -1, 00:00
    To be honest I've been suffering almost exactly like you recently, bad migraine, nausea and loss of appetite. lasting several days. Also my left knee keeps locking up bad and when it's not locked it keeps crunching and clicking loudly when standing up and sitting down. And I'm at a loss of what to do. :(
  • MissKat
    MissKat Member Posts: 124
    edited 30. Nov -1, 00:00
    Oh bubbadog, sorry to hear you're in the wars too.

    I'm really struggling this time, there's been a lot of tears. It's so hard with the kiddies. Wish the Meth didn't take so long to kick in, I'm kicking myself for not asking for some stronger pain killers too... anyone have any suggestions for over the counter painkillers? Can't get appt at GP [emoji1361]



    bubbadog wrote:
    To be honest I've been suffering almost exactly like you recently, bad migraine, nausea and loss of appetite. lasting several days. Also my left knee keeps locking up bad and when it's not locked it keeps crunching and clicking loudly when standing up and sitting down. And I'm at a loss of what to do. :(



    Sent from my iPhone using Tapatalk
  • MissKat
    MissKat Member Posts: 124
    edited 30. Nov -1, 00:00
    Thank you Sharon and all at Arthritis Care - I really do appreciate the kinds words and support [emoji5]

    I tried calling the GP again but they won't do it over the phone. Hopefully will get an appointment tomorrow, it didn't help that today they only work a half day!

    Will let you know how I get on, Andy the meantime my mother in law has taken the kiddies out so feet up and Zzzzzz time for me [emoji1360]


    webmanager wrote:
    I missKat,
    I'm really sorry to hear that you are in so much pain present, is there any way you can phone your GP and speak to them with a phone appointment rather than having to book to go in and see them. Sadly I think you really need to get a prescription only painkiller if it is to make any real difference to your pain levels. Just in case it might help here is a link to our pain management booklet for you to have a look at https://www.arthritiscare.org.uk/do-i-have-arthritis/publications/217-managing-pain
    please keep us up-to-date with how you're getting on, we all here to support you especially through the rough times
    Best Wishes
    Sharon



    Sent from my iPhone using Tapatalk
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    Hello, I took sulph for many years and 'enjoyed' tinnitus as a side effect. Since I stopped taking it that has reduced but is still present - as it's not painful I can ignore it and do.

    I take injected meth and that, with injected humira, has slowed the progress of my PsA over the past seven years but no more than that. To be fair it was all too little too late for me but I can appreciate its doing something.

    I hope you soon start to feel some benefits from the combined meds, as for OTC pain relief I think the strongest available is Solpadol which is 14/500 cocodamol but you must check with the pharmacist about its suitability. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • MissKat
    MissKat Member Posts: 124
    edited 30. Nov -1, 00:00
    Thanks DD and all [emoji5]

    I managed to get to the GP yesterday and am suitably stocked up with painkillers to tide me over until the Meth kicks in [emoji1360] Phew, such a relief I cant tell you.

    Managed today with the kiddos by myself and HURRAH it's the weekend so I can put my feet up [emoji5] I've organised some extra help for the next few weeks with the kiddos so hopefully things will improve as the meds kick in.

    Happy Friday everyone x

    dreamdaisy wrote:
    Hello, I took sulph for many years and 'enjoyed' tinnitus as a side effect. Since I stopped taking it that has reduced but is still present - as it's not painful I can ignore it and do.

    I take injected meth and that, with injected humira, has slowed the progress of my PsA over the past seven years but no more than that. To be fair it was all too little too late for me but I can appreciate its doing something.

    I hope you soon start to feel some benefits from the combined meds, as for OTC pain relief I think the strongest available is Solpadol which is 14/500 cocodamol but you must check with the pharmacist about its suitability. DD



    Sent from my iPhone using Tapatalk